Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 161, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 16, 2002, 8:01 PM CDT for Atoka County, Oklahoma. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2002, 8:01 PM CDT (01:01 UTC)
- Expired
- May 16, 2002, 8:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Atoka County, OK
The radar
The Norman radar (KTLX), 162 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 1.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3039 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1088 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KOUN 170101
SVROKC
OKC005-170145-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
801 PM CDT THU MAY 16 2002
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ATOKA COUNTY IN SOUTHEAST OKLAHOMA
* UNTIL 845 PM CDT
* AT 801 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 5
MILES NORTH OF LANE...MOVING NORTHEAST AT 30 MPH. ANOTHER STRONG
THUNDERSTORM IS LOCATED JUST SOUTHEAST OF REDDEN.
* LOCATIONS IN THE WARNING INCLUDE DAISY AND LANE
HAIL UP TO THE SIZE OF HALF DOLLARS IS LIKELY WITH THIS SEVERE
THUNDERSTORM.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.
LAT...LON 3438 9610 3425 9602 3431 9580 3449 9579
3453 9568 3460 9567 3460 9583
...SPEG.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:30 PM CDT, 5 hours 31 minutes earlier.
Area forecast discussion, May 16, 2:30 PM CDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 230 PM CDT THU MAY 16 2002 SFC COLD FRONT FROM NE KS SWWD INTO TX PANHANDLE AT MIDDAY WITH SFC LOW REDEVELOPING SWD TO BETWEEN AMA/LBB. SOUTH OF SFC LOW..DRYLINE CONTS TO SLOWLY MIX EWD..BUT SHUD STALL AND BEGIN TO RETREAT WWD MID/LATE AFTERNOON AS STRONG PRESSURE FALLS DEVELOP OVER SE CO IN RESPONSE TO AMPLIFYING SW TROF DIGGING THRU UT/CO ATTM. RICH BOUNDARY LAYER MOISTURE CONTS TO SURGE NWD IN THE WARM SECTOR ACROSS OK..BUT EXPANSIVE CLOUDS HAVE RESULTED IN A BL MUCH COOLER THAN EVEN THE 12Z ETA HAD FORECAST. FOR THE SHORT TERM..HAVE BASICALLY DISCOUNTED THE OPERATIONAL ETA FORECAST IN FAVOR OF THE ETA K/F RUN AT NSSL. THE KF CONVECTION SCHEME HAS A MUCH BETTER HANDLE ON THE WARM LAYER ALOFT AND IS MUCH LESS BULLISH IN REMOVING THE CAPPING INVERSION THRU ABOUT 3Z. THERE IS STILL A SMALL CHANCE OF INITIATION OVER NW/NC OK BETWEEN 22-02Z..BUT PROB 20 PERCENT AT MOST. MUCH BETTER CHANCE OF PRECIP TO OVERSPREAD THE FA TONITE FROM THE NW AS CONVECTION EXPECTED TO ORGANIZE INTO ONE OR TWO MCS/S OVER THE HIGH PLAINS AND RIDE SEWD AS FRONT BEGINS SWD PUSH WITH MID/UPPER WAVE MOVING INTO KS/OK BY 12Z. FOCUS FOR ESEWD PROPAGATION IS LIKELY TO BE THE 850-700 FRONTAL ZONE. THERE SEEMS TO BE QUITE A BIT OF DRY AIR IN A PLUME FROM NE NM INTO SW KS ATTM..AND POTENTIAL EXISTS FOR COLD POOL DEVELOPMENT AND FORWARD PROPAGATING MCS..BUT THERE IS ALSO UNCERTAINTY W.R.T. WIDESPREAD SVR POTENTIAL WITH INCREASINGLY STABLE BOUNDARY LAYER. EXPECT CHANCES FOR CONVECTION TO LINGER OVER THE SRN ZONES FOR PART OF TOMORROW..BUT LOW LEVEL COOL AIR SHUD DEEPEN ENUF WITH PASSAGE OF S/W TROF TO SHUNT THE BEST CHANCES FOR ADDITIONAL RAIN SOUTH OF OUR AREA BY AFTERNOON. THERE ALSO APPEARS TO BE A POTENTIAL FOR HVY RAINFALL MAINLY LATE TONITE AND FRI MORNING OVR THE SE PARTS OF THE FORECAST AREA AS INFLOW SHEAR VECTOR BECOMES ORIENTED MORE PARALLEL TO FOCUSSING MECHANISM. EXPECT POST FRONTAL CLOUDS TO BE SLOW TO CLEAR FRIDAY..WHICH WILL LEAD TO A RATHER COOL DAY. WILL CONT WITH DRY FORECAST AND WARMING TEMPS FROM THIS WEEKEND THRU DAY 7. THERE MAY BE A WINDOW OF OPPORTUNITY FOR PRECIP MON-WED.. BUT CURRENT FORECAST FLOW PATTERN FROM BOTH AVN/ECMWF IT APPEARS THAT STRONG CAPPING WILL ONCE AGAIN BUILD INTO THE SRN PLAINS.. WHICH PRECLUDES THE INTRODUCTION OF POPS AT THIS TIME. BEST CHANCE MAY BE MON/MON NITE IF MOISTURE CAN MANAGE TO RETURN BEFORE STRONG CAP BECOMES ESTABLISHED. GFE/IFPS HOPEFULLY FIXED FOR THIS ISSUANCE.. SO FULL SUITE OF PRODUCTS SHUD BE AVAILABLE ALTHOUGH POSSIBLY DELAYED AS DATABASE THRU DAY 7 IS RECONSTRUCTED. MILLER 1ST CUT AT NUMBERS.. OKC 60 67 47 71 / 70 30 0 0 HBR 58 69 47 72 / 60 30 0 0 SPS 65 70 51 74 / 30 30 0 0 GAG 52 65 44 71 / 70 20 0 0 PNC 55 65 45 69 / 70 30 0 0 DUA 68 75 52 71 / 70 60 10 0 .OUN... OK...NONE. TX...NONE.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:55 PM CDT | Severe Thunderstorm Warning | OUN | Roger Mills | 50 min |
| May 16, 9:51 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 39 min |
| May 16, 9:56 PM CDT | Severe Thunderstorm Warning | OUN | Logan, Payne | 49 min |
| May 16, 10:19 PM CDT | Severe Thunderstorm Warning | OUN | Dewey | 41 min |
| May 16, 10:28 PM CDT | Tornado Warning | OUN | Kingfisher | 32 min |
| May 16, 10:43 PM CDT | Severe Thunderstorm Warning | OUN | Logan, Roger Mills | 47 min |
| May 16, 10:58 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Kingfisher | 47 min |
| May 16, 11:23 PM CDT | Flash Flood Warning | OUN | Logan | 3 hr |
| May 16, 11:28 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey, Roger Mills | 47 min |
| May 16, 11:31 PM CDT | Severe Thunderstorm Warning | OUN | Logan | 44 min |
| May 16, 11:37 PM CDT | Tornado Warning | OUN | Custer, Roger Mills | 38 min |
| May 16, 11:39 PM CDT | Severe Thunderstorm Warning | OUN | Ellis | 36 min |
| May 16, 11:44 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Canadian, Kingfisher | 46 min |
| May 16, 11:45 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 45 min |
| May 17, 12:11 AM CDT | Tornado Warning | OUN | Custer, Dewey | 34 min |
| May 17, 12:14 AM CDT | Severe Thunderstorm Warning | OUN | Major | 46 min |
| May 17, 12:28 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Canadian | 47 min |
| May 17, 12:30 AM CDT | Severe Thunderstorm Warning | OUN | Beckham | 45 min |
| May 17, 12:31 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Kingfisher, Logan, Oklahoma | 44 min |
| May 17, 12:37 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 38 min |
| May 17, 12:44 AM CDT | Severe Thunderstorm Warning | OUN | Grant | 46 min |
| May 17, 1:11 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Canadian, Kingfisher, Logan, Oklahoma | 49 min |
| May 17, 1:16 AM CDT | Severe Thunderstorm Warning | OUN | Beckham, Washita | 44 min |
| May 17, 1:20 AM CDT | Flash Flood Warning | OUN | Kingfisher | 3 hr |
| May 17, 1:26 AM CDT | Severe Thunderstorm Warning | OUN | Grady | 34 min |
| May 17, 1:49 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Cleveland, Grady, McClain, Oklahoma | 71 min |
| May 17, 1:55 AM CDT | Severe Thunderstorm Warning | OUN | Logan | 65 min |
| May 17, 2:10 AM CDT | Severe Thunderstorm Warning | OUN | Beckham | 35 min |
| May 17, 2:25 AM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Pottawatomie | 65 min |
| May 17, 2:41 AM CDT | Severe Thunderstorm Warning | OUN | Garvin | 49 min |
| May 17, 3:06 AM CDT | Severe Thunderstorm Warning | OUN | Seminole | 39 min |
| May 17, 3:17 AM CDT | Severe Thunderstorm Warning | OUN | Garvin, Stephens | 43 min |
| May 17, 3:29 AM CDT | Severe Thunderstorm Warning | OUN | Pontotoc | 46 min |
| May 17, 3:52 AM CDT | Severe Thunderstorm Warning | OUN | Carter | 38 min |
| May 17, 4:17 AM CDT | Severe Thunderstorm Warning | OUN | Coal | 43 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.